Texas, 2012Flash Flooding and Hail in Texas, February 3 to 4, 2012
February 3 to 4, 2012 · NWS EWX · 15 events in 3 counties and zones
An upper level low pressure center moved from the four corners area into the central plains and pushed a frontal system through Texas. This caused thunderstorms in South Central Texas some of which produced large hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure center moved from the four corners area into the central plains and pushed a frontal system through Texas. This caused thunderstorms in South Central Texas some of which produced large hail and heavy rain. The heavy rain led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 3, 8:11 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Feb 3, 8:11 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
811 PM CST FRI FEB 3 2012
.UPDATE...
UPDATED FORECAST TO INCREASE POPS PRIOR TO MIDNIGHT ALONG THE I-35
CORRIDOR BASED ON LATEST RADAR TRENDS. ALSO REMOVED MENTION OF
SEVERE THUNDERSTORMS GIVEN A NON-SUPPORTIVE 00Z SOUNDING AT KDRT
AND THE SPC MOVING THE DAY1 SLIGHT RISK AREA WELL NORTH OF SOUTH
CENTRAL TEXAS IN THEIR LATEST UPDATE. ISOLATED STRONG STORMS ARE
LIKELY...BUT THE LARGE HAIL AND DAMAGING WIND THREAT IS DIMINISHING.
&&
.PREV DISCUSSION... /ISSUED 539 PM CST FRI FEB 3 2012/
DISCUSSION...
SEE AVIATION FOR THE 00Z TAF DISCUSSION.
AVIATION...
LATE THIS AFTERNOON SCATTERED CONVECTION WAS OCCURRING FROM KHYI
EASTWARD MOVING NORTH. A BAND OF SHOWERS WILL IMPACT KAUS AROUND
TAF ISSUANCE TIME. A BROKEN LINE OF CONVECTION WAS ALSO OCCURRING
FROM KSOA TO KSEP IN ASSOCIATION WITH THE PRE-FRONTAL DRY-LINE/TROF.
THE FCST CHALLENGE IS THE TIMING OF THE WIND SHIFT ASSOCIATED
WITH THE FRONT AND ASSOCIATED LINE OF CONVECTION. PREFER A BLEND
OF THE HI-RES NMM/ARW/LOCAL WRF. THIS WILL PLACE THE FRONT AND
LINE OF CONVECTION IN THE VICINITY OF THE I-35 CORRIDOR BY 09Z
CLEARING THE KSAT/KSSF LOCATIONS BY 15Z. THUS VFR CONDITIONS WILL
LOWER TO MVFR BY 02Z WITH IFR POSSIBLE IN AND NEAR THE STRONGER
TSTMS AS THE LINE OF CONVECTION PUSHES SOUTHEASTWARD OVERNIGHT.
CONDITIONS WILL IMPROVE TO VFR AFTER 18Z. SFC WINDS THIS EVENING
WILL BE SOUTH TO SOUTHEAST AT 5 TO 10 KTS...NORTH TO NORTHWEST
AT 15 KTS SATURDAY FOLLOWING THE FROPA.
PREV DISCUSSION... /ISSUED 519 PM CST FRI FEB 3 2012/
UPDATE...
UPDATED 1ST PERIOD FORECAST TO INCREASE POPS/QPF AFTER MIDNIGHT
GIVEN HIGHER 18Z NAM QPF AND 12Z HIRES-ARW QPF. OUR POPS AFTER
MIDNIGHT ARE NOW CLOSER TO THE HIGHER 12Z NAM MOS NUMBERS. THE
CHANGES TO THE QPF WERE MINOR...BUT SHOW SOME HIGHER TOTALS ON THE
WESTERN PERIPHERY OF THE FLASH FLOOD WATCH AREA.
OTHERWISE...FORECAST ON TRACK.
PREV DISCUSSION... /ISSUED 300 PM CST FRI FEB 3 2012/
DISCUSSION...
A FLASH FLOOD WATCH CONTINUES IN EFFECT FROM 8 PM THIS EVENING
THROUGH NOON TOMORROW. A STRONG COLD FRONT PUSHING INTO THE
REGION LATE TONIGHT WILL INTERACT WITH A VERY MOIST AIRMASS
(PW'S 170 PERCENT OF NORMAL). RAIN RATES WILL BE VERY EFFICIENT
AND AS A RESULT WITH ALREADY WET GROUNDS...WILL PRODUCE LOCALIZED
AREAS OF RAPID RUNOFF AND FLASH FLOODING. WE PROJECT RAIN AMOUNTS
WILL AVERAGE LESS THAN ONE INCH FAR WESTERN PORTIONS AND FROM 1 TO
2 INCHES WITH ISOLATED 3 INCH PLUS INCH AMOUNTS LATE TONIGHT INTO
EARLY SATURDAY GENERALLY ALONG AND EAST OF THE I-35 CORRIDOR. LOWS
TONIGHT IN THE 40S HILLS TO 60S SOUTH. BEHIND THE FRONT UNDER
MOSTLY CLOUDY SKIES...HIGHS WILL ONLY REACH INTO THE UPPER 50S TO
LOW 60S HILL COUNTRY...LOW TO MID 60S ELSEWHERE SATURDAY. UPPER LEVEL
PACIFIC MOISTURE AND DISTURBANCES WILL BEGIN TO PRODUCE A CLASSIC
SPLIT FLOW OVERRUNNING PATTERN TOMORROW NIGHT INTO SUNDAY WITH
SCATTERED TO NUMEROUS SHOWERS IN THE ACTIVE SOUTHERN STREAM. IN
THE WIDESPREAD OVERRUNNING PATTERN...TEMPERATURES MAY NOT RISE
ABOVE THE 40S ACROSS MUCH OF THE REGION ON SUNDAY...SUPER.
DISTURBANCES IN THE SOUTHERN STREAM ARE EXPECTED TO MOVE TO THE
EAST OF THE REGION SUNDAY NIGHT AND WITH CONTINUED DRYING IN THE
LOWER LEVELS...ADDITIONAL LOW CHANCES OF SOME LIGHT RAIN ARE
FORECAST ALONG AND EAST OF THE I-35 CORRIDOR. AFTER A COLD START
TO THE DAY MONDAY (30S MOST AREAS... AROUND FREEZING HILL COUNTRY)...
HIGH TEMPERATURES WILL REBOUND INTO THE 50S HILLS AND I-35
CORRIDOR...UPPER 50S TO NEAR 60 ELSEWHERE. A COOL SURFACE RIDGE
WILL MAINTAIN ITSELF OVER THE AREA MONDAY NIGHT AND TUESDAY AS A
WEAK UPPER TROUGH PUSHES INTO THE SOUTHERN U.S. PLAINS. BY
WEDNESDAY...ANOTHER UPPER LOW WILL DIG INTO THE SOUTHWEST U.S.
WITH A SLIGHT CHANCE OF SHOWERS AS GULF MOISTURE BEGINS TO OVERRUN
THE SHALLOW COOL BOUNDARY UNDERNEATH THE ACTIVE SOUTHERN STREAM.
WEDNESDAY NIGHT THROUGH NEXT FRIDAY...THE UPPER LOW...DIGS FURTHER
SOUTH INTO NORTHERN MEXICO...AT LEAST ON THE GFS MODEL. THE
EUROPEAN IS SHOWING A MUCH MORE DUG POSITION...OFFSHORE OFF BAJA.
EVEN A COMPROMISE OF THE MODELS WOULD BEGIN DRAWING MORE LOW LEVEL
GULF MOISTURE OVERRUNNING THE COOL SURFACE BOUNDARY WITH
ADDITIONAL CHANCES FOR RAIN AND SHOWERS AND REMAINING COOL WITH
LOWS GENERALLY IN THE 40S AND HIGHS IN THE 60S.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 52 63 44 47 38 / 80 20 20 50 20
AUSTIN BERGSTROM INTL AIRPORT 53 64 42 47 34 / 80 30 20 50 20
NEW BRAUNFELS MUNI AIRPORT 53 63 43 47 35 / 80 30 20 60 20
BURNET MUNI AIRPORT 47 61 41 46 35 / 70 10 10 40 10
DEL RIO INTL AIRPORT 53 62 44 50 37 / 20 10 30 50 -
GEORGETOWN MUNI AIRPORT 48 63 40 47 33 / 70 20 10 40 10
HONDO MUNI AIRPORT 53 64 42 47 33 / 70 30 30 60 10
SAN MARCOS MUNI AIRPORT 53 63 43 47 37 / 80 30 20 50 20
LA GRANGE - FAYETTE REGIONAL 57 64 45 48 39 / 80 50 20 40 20
SAN ANTONIO INTL AIRPORT 54 65 45 47 38 / 80 30 30 60 20
STINSON MUNI AIRPORT 55 65 44 47 38 / 80 30 30 60 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT...
FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
TRAVIS...WILLIAMSON...WILSON.
&&
MESOSCALE/AVIATION...13
SYNOPTIC/GRIDS...11
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Feb 3, 8:15 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
815 PM CST FRI FEB 3 2012
TXZ171>173-183>194-202>209-217>225-228-041200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
815 PM CST FRI FEB 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT ALONG AND EAST OF INTERSTATE 35
TONIGHT THROUGH NOON SATURDAY.
ISOLATED STRONG THUNDERSTORMS ARE ALSO POSSIBLE TONIGHT ACROSS SOUTH
CENTRAL TEXAS. HOWEVER THE PRIMARY WEATHER THREAT IS HEAVY RAINFALL
WHICH MAY RESULT IN FLASH FLOODING. AN UPPER LEVEL DISTURBANCE AND
AN ASSOCIATED COLD FRONT WILL PRODUCE A THUNDERSTORM COMPLEX THAT
WILL MOVE ACROSS SOUTH CENTRAL TEXAS OVERNIGHT. THIS THUNDERSTORM
COMPLEX WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD RAINFALL
TOTALING ONE HALF INCH TO 2 INCHES WITH LOCAL AMOUNTS IN EXCESS OF 3
INCHES POSSIBLE...ALONG AND EAST OF INTERSTATE 35. URBAN AREAS ALONG
INTERSTATE 35 WILL HAVE THE HIGHEST RISK OF FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL NOON ON SATURDAY DUE TO
HEAVY RAIN PERSISTING PAST MIDNIGHT. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED FOR DAYS THREE THROUGH SEVEN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING THROUGH LATE
TONIGHT.
In the hours before
Special weather statement, Feb 3, 8:13 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
813 PM CST FRI FEB 3 2012
TXZ173-040245-
WILLIAMSON-
813 PM CST FRI FEB 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON COUNTY
UNTIL 845 PM CST...
AT 802 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF THRALL...OR 13 MILES
SOUTHEAST OF TAYLOR...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Feb 3, 10:10 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1010 PM CST FRI FEB 3 2012
TXZ173-040500-
WILLIAMSON-
1010 PM CST FRI FEB 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON COUNTY
UNTIL 1100 PM CST...
AT 1006 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR COUPLAND...OR 8 MILES SOUTHEAST OF TAYLOR...
MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
THRALL...
NOACK...
SANDOVAL...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Flash Flood, Bexar
- When
- February 3, 10:20 PM CST
- Where
- Bexar County, 2.07 mi N of Fratt to 2.1 mi N of Fratt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.550, -98.570
Thunderstorms produced heavy rain which caused flash flooding and closed Vance Jackson and Orsinger Roads in San Antonio.
Hail, Bexar
- When
- February 3, 10:30 PM CST
- Where
- Bexar County, 1.39 mi WNW of Balcones Hgts
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.490, -98.570
A thunderstorm produced quarter size hail near Babcock Road and I-410 in San Antonio.
Flash Flood, Bexar
- When
- February 3, 10:36 PM CST
- Where
- Bexar County, 0.96 mi WSW of Leon Vly to 0.98 mi WSW of Leon Vly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.463, -98.644
Thunderstorms produced heavy rain which caused flash flooding. Police had to perform a high water rescue at Pipers Creek Street and Culebra Road in San Antonio.
Flash Flood, Bexar
- When
- February 3, 10:36 PM CST
- Where
- Bexar County, 1.06 mi N of Leon Vly to 0.93 mi N of Leon Vly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.485, -98.628
Thunderstorms produced heavy rain which caused flash flooding in San Antonio. Police had to perform a high water rescue at Grissom Road and Timberhill Drive.
Hail, Bexar
- When
- February 3, 10:45 PM CST
- Where
- Bexar County, 1.51 mi NNE of Robards
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 29.520, -98.520
A thunderstorm produced quarter size hail in Castle Hills.
Flash Flood, Bexar
- When
- February 3, 10:51 PM CST
- Where
- Bexar County, 1.82 mi NNE of Fratt to 1.81 mi NNE of Fratt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.544, -98.558
Thunderstorms produced heavy rain which caused flash flooding and closed Vance Jackson Road and Sugar Hill Drive in San Antonio.
Hail, Bexar
- When
- February 3, 10:55 PM CST
- Where
- Bexar County, 1.51 mi NNE of Robards
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 29.520, -98.520
Flash Flood, Williamson
- When
- February 3, 11:00 PM CST
- Where
- Williamson County, 1.76 mi N of Taylor Muni Arpt to 2.37 mi SW of Sandoval
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.595, -97.451
Thunderstorms produced heavy rain which caused flash flooding and closed several roads in Taylor, Thrall, and Coupland due to high water.
Hail, Bexar
- When
- February 3, 11:15 PM CST
- Where
- Bexar County, 0.92 mi SW of Kirby
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.460, -98.390
Hail, Bexar
- When
- February 3, 11:15 PM CST
- Where
- Bexar County, 1.38 mi N of Fratt
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.540, -98.570
Flash Flood, Bexar
- When
- February 3, 11:24 PM CST
- Where
- Bexar County, 1.33 mi WNW of Leon Vly to 1.52 mi WNW of Leon Vly
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.474, -98.651
Thunderstorms produced heavy rain which caused flash flooding and closed Old Grissom and Culebra Roads in San Antonio.
Flash Flood, Bexar
- When
- February 3, 11:50 PM CST
- Where
- Bexar County, 1.12 mi NNE of Olmos Park to 1.06 mi NNE of Olmos Park
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.494, -98.441
Thunderstorms produced heavy rain which caused flash flooding and closed North Vandiver and Eisenhauer Roads in San Antonio.
Flash Flood, Hays
- When
- February 4, 3:30 AM CST
- Where
- Hays County, 4.02 mi WNW of Neiderwald to 4.04 mi WNW of Neiderwald
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.044, -97.791
Thunderstorms produced heavy rain which caused flash flooding and closed several low water crossings including South Turnersville Road north of FM2001 in Buda.
Flash Flood, Hays
- When
- February 4, 3:30 AM CST
- Where
- Hays County, 1.19 mi SW of Wimberley to 1.39 mi SW of Wimberley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.987, -98.064
Thunderstorms produced heavy rain which caused flash flooding and closed Spoke Hollow and Hidden Valley Roads east of Wimberley.
Flash Flood, Williamson
- When
- February 4, 4:10 AM CST
- Where
- Williamson County, 0.91 mi SW of Taylor Muni Arpt to 0.85 mi ESE of Taylor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.560, -97.460
Thunderstorms produced heavy rain which caused flash flooding. Two houses on 2nd Street in Taylor were flooded and had to be evacuated. In addition, West Texas Road was closed due to the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, February 3 to 4, 2012$1.2 million · EF2 · 11 events
- Blizzard and Winter Storm in Nebraska, February 3 to 4, 20121 death · 15 events
- Tornado and Flash Flooding in Louisiana, February 3 to 4, 2012$360,000 · EF1 · 7 events
- Flash Flooding and Flood in Texas, February 3 to 4, 2012$123,000 · 2 in hail · 29 events
- Damaging Wind and Lightning Strike in Arkansas, February 3, 2012$410,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Mississippi, February 3, 2012$76,000 · 1 in hail · 5 events
- Winter Storm in Nebraska, February 3 to 4, 201224 events
- Winter Storm in Nebraska, February 3 to 4, 201217 events
- Blizzard in Alaska, February 3 to 6, 201211 events
- Heavy Snow and Winter Weather in Kansas, February 3 to 4, 20129 events
- Flash Flooding and Damaging Wind in Louisiana, February 3 to 4, 2012$12,000 · 50 kt wind · 3 events
- Hail in Oklahoma, February 3, 20121.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356225, 356226, 356229, 356232, 356234, 356240, 356242, 356244, 356245, 356247, 356249, 356251, 356252, 356253, 356254.